MAUDE Adverse Event Report: W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W.L. GORE & ASSOCIATES GORE DUALMESH® BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number 1DLMC02
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes No Code Available (3191); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/12/2005
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).It should be noted that the gore® dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.
 
Event or Problem Description
It was reported to gore that the patient underwent open ventral hernia repair on (b)(6) 2009 whereby a gore® dualmesh® biomaterial was implanted.The complaint alleges that on (b)(6) 2005, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: mesh wadded up, mesh removal.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
B7: added medical history.H6: conclusion code remains unchanged.H10/11: added medical record information.Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: on (b)(6) 2009: (b)(6) health facility.(b)(6) , md.Operative report.Assistant: none.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Operation performed: ventral hernia repair with mesh.Indication for procedure: the patient is a 41-year-old woman who presents with a ventral hernia.She had previous laparoscopic surgery, and the hernia appears to be in the area of the umbilical incision.She presents for elective repair.Description of operation: ¿the patient was brought to the operating room and placed in a supine position on the operating table.After a time-out had been performed and general endotracheal anesthesia administered, the patient abdomen was prepped and draped in the usual sterile fashion.The patient already had an infraumbilical incision; therefore, the new incision was made through this and extended on both sides laterally.The total length of the incision was approximately 6 cm.The dissection was then carried down through the subcutaneous tissues, both bluntly and sharply, until the midline fascia was reached.The hernia appeared to be coming from an umbilical defect.Therefore, the umbilical stalk was transected across, and the hernia sac was located.The intra-hernia contents appeared to be just omental fat.This was reduced, and the hernia sac was removed.This, however, was not submitted as a specimen.The defect size appeared to be approximately 3 cm across.Therefore, a piece of dual mesh was brought onto the field and cut to size such that there was a 2-cm overlap between around the entire circumference of the defect.The posterior surface of the defect was then cleaned of adhesions, which there were very few; as well the anterior surface was cleaned of overlying subcutaneous tissues to allow for placement of sutures.The dual mesh was then placed on the undersurface of the defect with the rough side up and the smooth side down.This was then tacked to the overlying fascia with several interrupted 0 pds sutures until the entire defect was covered.The defect itself was then closed with two interrupted 0 pds sutures in a horizontal mattress fashion.Prior to closing the defect, the wound was copiously irrigated with normal saline.Prior to closure of the subcutaneous tissue, an umbilicoplasty was performed, tacking the undersurface of the umbilicus to the underlying fascia.The deep dermal layer was then closed next with several interrupted 3-0 vicryl sutures.Finally, the skin was closed with staples.Sterile dressings were then applied.The patient was then allowed to awaken and was brought back to the postanesthesia care unit in good condition.There were no complications.Estimated blood loss was 10 ml.On (b)(6) 2009: (b)(6) health facility.Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc02.Lot batch code: 6940967.Exp: 2013.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc02/6940967) was implanted during the procedure.On (b)(6) 2012: (b)(6) medical center.(b)(6) , md.Operative report.Assistant: no assistant.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Operation performed: recurrent ventral herniorrhaphy.Removal of old mesh.Anesthesia: general.Indication for procedure: the patient is a 44-year-old female who previously underwent an umbilical herniorrhaphy with mesh.The patient had persistent pain to the right of the right of the midline.Examination showed no fascial defect.The ct scan showed a mild fascial defect along the right edge of the mesh.Description of technique: ¿after anesthesia was induced, the abdominal wall was prepped and draped in a sterile fashion.Electrocautery was used to dissect through subcutaneous scar tissue down to the fascia.The mesh was wadded up.It was encased in scar but probably was not fixed in place.The mesh was easily excised with its scar using electrocautery.The fascial defect measured approximately 8 cm in length.This was closed with #1 ethibond suture in an interrupted figure-of-eight fashion.The subcutaneous space was closed with interrupted 3-0 vicryl suture.The skin was infiltrated with marcaine and closed with staples.A sterile dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 10 ml.No drains were placed.There were no complications.There were no specimens.The patient was transported to the pacu in good condition.¿ on (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Operative report.Assistant: no assistant.Preoperative diagnosis: recurrent ventral hernia.Postoperative diagnosis: recurrent ventral hernia.Operation performed: recurrent ventral herniorrhaphy with mesh.Anesthesia: general.Indication for procedure: the patient is a 45-year-old female who had an umbilical hernia repaired with mesh in the past.She developed a ventral hernia at the site.This was repaired last year.The previously placed mesh was not intact so it was removed but not replaced during that surgery.The patient developed a recurrence which was visualized on ct scan as being superior to the umbilicus.Description of technique: ¿after anesthesia was induced the abdominal wall was prepped and draped in a sterile fashion.A curvilinear incision was made around the right side of the umbilicus and extended superiorly.Electrocautery was used to dissect a hernia sac from the surrounding structures.There was no bowel or omental involvement.Ethibond suture was seen in a longitudinal direction.Most of this suture line was intact, but there was a 5 cm defect in the middle of that suture line.The fascial defect was closed with running #1 prolene suture.The subcutaneous fat was dissected off the anterior abdominal wall with electrocautery.A piece of prolene mesh was placed on top and sewn in place with running #1 prolene suture.A 7-mm jackson-pratt drain was placed on top of the mesh and brought out through a separate stab incision.The subcutaneous space was closed with interrupted 3-0 vicryl suture.The skin was closed with staples.The drain was affixed to the skin with nylon suture.A sterile dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 10 ml.The single drain was placed.There were no complications.There were no specimens.The patient was transported to the pacu in good condition.¿ on (b)(6) 2013: [missing records: ct scan showing ¿recurrence superior to the umbilicus¿ was not provided.] on (b)(6) 2013: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: abdominal wall abscess.Postoperative diagnosis: abdominal wall abscess.Operation performed: incision and drainage of abdominal wall abscess.Removal of infected mesh from abdominal wall.Anesthesia: general.Indication for procedure: the patient is a 45-year-old female who underwent a recurrent ventral hernia repair with mesh july 16, 2013.The patient has developed and [sic] abscess in the abdominal wall at the operative site, despite being placed on 2 antibiotics last week when mild erythema developed around the jackson-pratt drain site.Description of technique: ¿after anesthesia was induced, the abdominal wall was prepped and draped in a sterile fashion.The previous midline incision at the umbilicus was opened with a scalpel.Fifty ml of purulent liquid was encountered.This was cultured and suctioned away.The prolene mesh placed on top of the abdominal wall and secured with prolene was removed entirely.The prolene sutures from the fascial closure were still intact and left in place.There did not appear to be any fascial defect from the preceding primary repair.The wound cavity was irrigated with 2 l of fluid using a pulsavac gun.The wound was then packed with betadine-soaked kerlix.A sterile dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 10 ml.No drains were placed.There were no complications.The specimen was the anerobic/aerobic culture.The patient was transported to the pacu in good condition.¿ on (b)(6) 2016: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: abdominal wall pain.Umbilical scar.Postoperative diagnosis: ventral hernia.Abdominal wall scar.Procedures performed: ventral herniorrhaphy with mesh.Excision of umbilical scar, 8 cm.Anesthesia: general.Indication for procedure: the patient is a 48-year-old female who has had multiple hernia repairs in the past.She had mesh placed at the umbilicus which had to be removed due to infection.The patient has had persistent pain inferior and to the right of the umbilicus.There is no palpable defect there, but the muscle wall is somewhat lax.A ct scan did not show a definite fascial defect.The patient also had considerable irregularity and scarring of the contour of the umbilicus.Excision of the entire umbilicus including the scar was discussed with the patient who was in agreement.Description of technique: ¿after anesthesia was induced the abdominal wall was prepped and draped in a sterile fashion.The previous infraumbilical transverse incision was opened with a scalpel and extended to the right.Cautery was used to dissect down to the scarred adipose tissue down to the abdominal wall fascia.The abdominal wall fascia appeared to be intact throughout.The adipose layer was dissected off the fascia for a considerable distance in all directions.No fascial defect was noted, but the wall was laxed.An elliptical incision was made superior to the umbilicus, connecting to the transverse incision.The scarred umbilicus and surrounding skin were excised full thickness.The maximum dimension of the excised scar was 8 cm.A 15 cm piece of prolene mesh was trimmed to size and placed on top of the infraumbilical abdominal wall fascia, this was sewn in place with running #0 prolene suture.A 7-french jackson-pratt drain was placed on top of the mesh and brought out through a separate stab incision.The adipose layer was closed with interrupted 3-0 vicryl suture.The skin was closed with staples.A dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 5 ml.A single drain was placed.The specimen was the umbilical scar.The patient was transported to the pacu in good condition.¿ on (b)(6) 2016: (b)(6) medical center.Intraoperative nursing record, implants and supplies.Ethicon, 6x6 prolene mesh.On (b)(6) 2017: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: constipation.Procedure performed: colonoscopy with polypectomy.On (b)(6) 2018: (b)(6) medical center.(b)(6) , md.Operative report.Preoperative diagnosis: cholecystitis and cholelithiasis.Postoperative diagnosis: cholecystitis and cholelithiasis.Procedure performed: laparoscopic cholecystectomy.Anesthesia: general.Assistant: none.Indication for procedure: the patient is a 50-year-old female with documented biliary symptoms.A sonogram showed gallstones.The patient has a large pice [sic] of hernia repair mesh in the central abdominal wall, anterior to the muscles.The umbilicus is surgically absent.Description of technique: ¿an 11 mm port was inserted inferior to the xiphoid with an open technique.A pneumoperitoneum was developed.The camera was inserted.A 5mm port was placed to the right of where the umbilicus used to be, missing the mesh.The camera was placed there.Two ports were placed along the right subcostal margin.Adhesions connecting the right liver lobe to the abdominal wall were taken down with cautery and scissors.The gallbladder was obviously diseased and scarred.It was retracted superiorly and laterally.The cystic duct was clipped and divided.A definite cystic could not be found.The gallbladder was dissected off the liver with cautery and placed in an endobag.Hemostasis was good.The gallbladder fossa was irrigated with saline.All instruments and ports were removed along with the gallbladder.The pneumoperitoneum was evacuated.The linea alba was closed inferior to the xiphoid with running 0 vicryl suture.Each incision was infiltrated with marcaine and closed in a subcuticular fashion with 4-0 vicryl suture.Steristrips and bandaids were applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 200 cc, coming mainly from the ligamentum teres.No drains were placed.The specimen was the gallbladder.The patient was transported to the pacu in good condition.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore dualmesh® biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ w.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated results code 1 for manufacturing evaluation.Conclusion code remains unchanged.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect.H6: updated investigation finding.H6: updated investigation conclusions.H6: health effect impact code: f26: no health consequences or impact.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as no clinical signs, symptoms or conditions, no health consequences or impact and will be closed as no problem detected.Previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ the instructions for use further state: ¿use only nonabsorbable sutures, such as gore-tex® suture, with a noncutting needle (such as taper or piercing point) of appropriate size to anchor the device.The use of absorbable sutures may lead to inadequate anchoring of gore® dualmesh® plus biomaterial to the host tissue and necessitate reoperation.For best results, use monofilament sutures.Suture size should be determined by surgeon preference and the nature of the reconstruction.¿ individual medical decisions, if inconsistent and/or non-conforming to the device manufacturer¿s recommendations, ifu, or recognized best practices, may result in or contribute to an adverse event.The instructions for use further state: ¿cutting gore® dualmesh® biomaterial to the proper size is essential.Use sharp surgical instruments to trim the mesh.If gore® dualmesh® biomaterial is cut too small, excessive tension may be placed on the suture line, which may result in recurrence of the original, or development of an adjacent, tissue defect.¿ the instructions for use further includes a precaution which states, ¿ensure the size of the device is adequate for the intended repair.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE DUALMESH® BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W.L. GORE & ASSOCIATES
flagstaff AZ
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
sara collum
1500 n. 4th street
9285263030
MDR Report Key9132464
Report Number3003910212-2019-00380
Device Sequence Number2478059
Product Code FTL
UDI-Device Identifier00733132600953
UDI-Public00733132600953
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K992189
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2012
Reporter Type Manufacturer
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/03/2014
Device Model Number1DLMC02
Device Catalogue Number1DLMC02
Device Lot Number6940967
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer Not provided
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date09/28/2019
Supplement Report FDA Received Date10/23/2019
02/17/2020
05/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/04/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age37 YR
Patient SexFemale